Alert archive / Wyoming / High Wind Watches in 2018
High Wind Watch 4, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jan 17, 2018, 12:59 PM MST for 4 counties in Wyoming. It took effect at Jan 19, 2018, 12:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 17, 2018, 12:59 PM MST (19:59 UTC)
- In effect from
- Jan 19, 2018, 12:00 AM MST
- Expired
- Jan 18, 2018, 9:32 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2295 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727 WWUS75 KCYS 171959 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1259 PM MST Wed Jan 17 2018 ...Strong Winds Possible Late Thursday Night and Friday Morning at Wind Prone Locations... .A strengthening surface and low level pressure gradient will help winds increase late Thursday night and Friday morning, with possible high winds at wind prone locations such as Arlington, Elk Mountain, Bordeaux, Vedauwoo and over the I-80 Summit and foothills between Laramie and Cheyenne. WYZ106-110-116-117-181200- /O.NEW.KCYS.HW.A.0004.180119T0700Z-180119T1900Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1259 PM MST Wed Jan 17 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from late Thursday night through Friday morning. * TIMING...Midnight Thursday night through noon Friday. * WINDS...West at 35 to 45 mph with gusts to 60 mph. * IMPACTS...Mainly to transportation. Possible dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Rubin
3 follow-up statements
644 WWUS75 KCYS 180846 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 146 AM MST Thu Jan 18 2018 ...Strong Winds Expected Late Tonight and Friday Morning for the Southeast Wyoming Wind Prone Areas... .Strengthening surface and low level pressure gradients will cause winds to become strong late tonight and Friday morning. WYZ110-182300- /O.UPG.KCYS.HW.A.0004.180119T0700Z-180119T1900Z/ /O.NEW.KCYS.HW.W.0004.180119T0700Z-180119T1900Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 146 AM MST Thu Jan 18 2018 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT THROUGH FRIDAY MORNING... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from midnight tonight to noon MST Friday. The High Wind Watch is no longer in effect. * TIMING...Midnight Tonight through noon Friday. * WINDS...West to southwest 35 to 45 mph sustained with gusts to 65 mph. * IMPACTS...Mainly to transportation. Dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. Persons pulling travel trailers should check the latest highway advisories and potential closures from the Wyoming Department of Transportation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-116-117-182300- /O.CON.KCYS.HW.A.0004.180119T0700Z-180119T1900Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 146 AM MST Thu Jan 18 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH FRIDAY MORNING... * TIMING...Midnight Tonight through noon Friday. * WINDS...West 35 to 45 mph sustained with gusts to 60 mph possible. * IMPACTS...Mainly to transportation. Potential dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. Persons pulling travel trailers should check the latest highway advisories and potential closures from the Wyoming Department of Transportation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
677 WWUS75 KCYS 182024 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 124 PM MST Thu Jan 18 2018 ...Strong Winds Expected Through Friday Morning for the Southeast Wyoming Wind Prone Areas... WYZ106-191030- /O.UPG.KCYS.HW.A.0004.180119T0700Z-180119T1900Z/ /O.EXB.KCYS.HW.W.0004.180118T2024Z-180119T1900Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 124 PM MST Thu Jan 18 2018 ...HIGH WIND WARNING IN EFFECT UNTIL NOON MST FRIDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect until noon MST Friday. The High Wind Watch is no longer in effect. * TIMING...Through noon Friday. * WINDS...West 35 to 45 mph sustained with gusts over 60 mph at times. * IMPACTS...Mainly to transportation. Potential dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. Persons pulling travel trailers should check the latest highway advisories and potential closures from the Wyoming Department of Transportation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-191030- /O.CON.KCYS.HW.W.0004.180119T0700Z-180119T1900Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 124 PM MST Thu Jan 18 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST FRIDAY... * TIMING...Midnight Tonight through noon Friday. * WINDS...West to southwest 35 to 45 mph sustained with gusts over 60 mph. * IMPACTS...Mainly to transportation. Dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. Persons pulling travel trailers should check the latest highway advisories and potential closures from the Wyoming Department of Transportation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ116-117-191030- /O.CON.KCYS.HW.A.0004.180119T0700Z-180119T1900Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 124 PM MST Thu Jan 18 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT MST TONIGHT THROUGH FRIDAY MORNING... * TIMING...Midnight Tonight through noon Friday. * WINDS...West 35 to 45 mph sustained with gusts to 60 mph possible. * IMPACTS...Mainly to transportation. Potential dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. Persons pulling travel trailers should check the latest highway advisories and potential closures from the Wyoming Department of Transportation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
508 WWUS75 KCYS 190432 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 932 PM MST Thu Jan 18 2018 ...Strong Winds Expected Through Friday Morning for the Southeast Wyoming Wind Prone Areas... WYZ116-117-190545- /O.CAN.KCYS.HW.A.0004.180119T0700Z-180119T1900Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 932 PM MST Thu Jan 18 2018 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Cheyenne has cancelled the High Wind Watch. Wind speeds along Interstate 80 between Cheyenne and Laramie are expected to remain below Warning criteria. However, west winds of 30 to 40 MPH with gusts around 55 MPH are still possible from late tonight through Friday morning. $$ WYZ106-191300- /O.CON.KCYS.HW.W.0004.000000T0000Z-180119T1900Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 932 PM MST Thu Jan 18 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST FRIDAY... * TIMING...Through noon Friday. * WINDS...West 35 to 45 mph sustained with gusts up to 60 MPH at times. * IMPACTS...Mainly to transportation. Potentially dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. Persons pulling travel trailers should check the latest highway advisories and potential closures from the Wyoming Department of Transportation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-191300- /O.CON.KCYS.HW.W.0004.180119T0700Z-180119T1900Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 932 PM MST Thu Jan 18 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST FRIDAY... * TIMING...Midnight Tonight through noon Friday. * WINDS...West to southwest 35 to 45 mph sustained with gusts up to 60 MPH at times. * IMPACTS...Mainly to transportation. Potentially dangerous travel conditions for light weight and high profile vehicles, including potential for blow overs. Persons pulling travel trailers should check the latest highway advisories and potential closures from the Wyoming Department of Transportation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 17, 10:15 AM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Jan 17, 10:15 AM MST, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1015 AM MST Wed Jan 17 2018 .SHORT TERM...(Today through Friday night) Issued at 330 AM MST Wed Jan 17 2018 Overnight water vapor imagery showed a upper trough axis from the eastern Great Lakes to the lower MS Valley. A upper ridge dominated much of the western CONUS. The weekend weather system was located over the eastern Pacific. A surface trough extended from central MT south along the Laramie Range separating ridges to the east and west. Skies were clear with temperatures 15 to 25 degrees warmer compared to 24 hours ago. Winds were light, except breezy along the I-80 and I-25 wind corridors with gusts to 35 mph. There is good model/ensemble consensus progging the upper ridge to gradually translate east across the Rockies into the Great Plains. Consequently, the flow aloft will back from northwest to southwest through the short term. Increasing heights and 700mb temperatures with the downslope westerly flow will promote above normal temperatures through the end of the week. Highs in the 30s and 40s today will warm into the 40s and 50s by Friday. Highs in the lower 60s will be possible over the southeast WY plains Friday. Lows will moderate from the teens and 20s tonight into the 20s and 30s by Friday. Winds will be on the increase beginning late tonight. Confidence is improving for a high wind episode from Thursday night through Friday. The GFS and NAM CAG-CPR 700/850mb gradients rise above 50m after 00Z Friday, peaking near 60m around 12Z Friday. The GFS progs 50-55kt 700mb winds along and west of the Laramie Range between 06Z and 18Z Friday. Later shifts may consider issuing High Wind Watches for the I-25 and I-80 wind corridors. The Pacific low pressure system and cold front approach the western CWFA Friday night, with snow spreading as far east as a Lusk to Laramie line by 12Z Saturday. Accumulations up to an inch can be expected. .LONG TERM...(Saturday through Tuesday) Issued at 300 AM MST Wed Jan 17 2018 This period of the forecast will begin with snow moving in from the west as an upper level short wave trough approaches. Focus will continue to be the potential for a winter storm this weekend. Models have slowed the speed of this storm system down. The ECMWF has the upper level low closing off over central Colorado, while the GFS delays the low closing off until the KS/CO border. If the trough does become a closed low as the ECMWF portrays, this will allow a TROWAL to develop over the forecast area. If this were to happen higher snowfall amounts would be much more likely to occur with a TROWAL overhead. The GFS, on the other hand, is not as deep with the trough as the ECMWF, which would cause the trough to move east faster than the ECMWF and close off further east. The GEFS mean and all the GEFS members agree very well with the GFS. Despite its faster speed of the trough, the GFS still produces widespread snowfall amounts that are similar to the ECMWF. However based on the fairly reliable track record of the ECMWF, would side more with its solution of the low closing off earlier over Colorado. This track would put the forecast area in a much better position and better odds for heavy snow, with even higher amounts possible under the TROWAL should one develop. CIPS Analogs, which uses the GFS model, has median snowfall amounts of zero to three inches for this weekend based on the top 15 previous winter storm systems that are similar to this upcoming event. However this is based off of the GFS which has the trough closing off further east than the preferred ECMWF, which would yield less snowfall. Based on this am thinking the CIPS data is on the low side, assuming the ECMWF depiction portrays the correct path of the trough. Bottom line, the forecast area still has the potential to see heavy snowfall amounts, and the timing for the bulk of the snowfall has shifted to Saturday afternoon through Sunday. There is still a good deal of uncertainty regarding where the heavy snowfall will develop and when. Confidence is high that the forecast area will receive measurable snow, but still low regarding the potential for heavy snowfall amounts. Will continue to monitor the latest information in the coming days. && .AVIATION...(For the 18Z TAFS through 18Z Thursday morning) Issued at 1015 AM MST Wed Jan 17 2018 VFR conditions expected at all terminals through the period. Some increase in winds around the mtns overnight. && .FIRE WEATHER... Issued at 300 AM MST Wed Jan 17 2018 A upper level ridge of high pressure will dominate the weather pattern with dry conditions, breezy to windy periods and above normal temperatures through Friday. Minimum relative humidities will average 25 to 30 percent each afternoon. A Pacific storm system and cold front will move across the central Rockies this weekend bringing colder temperatures and accumulating snowfall. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MAJ LONG TERM...JTL AVIATION...RE FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 17, 4:06 AM MST, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 406 AM MST Wed Jan 17 2018 WYZ101>119-181115- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 406 AM MST Wed Jan 17 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong winds will develop Thursday through Friday for the wind prone areas. Wind gusts of 55 to 60 mph will be possible, especially Thursday night and Friday morning. A Pacific storm system and cold front will bring colder temperatures and widespread snowfall Friday night through Sunday. Significant accumulations will be possible over the mountains. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-181115- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 406 AM MST Wed Jan 17 2018 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A Pacific storm system and cold front will bring colder temperatures and widespread snowfall Saturday through Sunday. .Spotter information statement... Spotter activation will not be required at this time.
Nearby
High Wind Watches in Wyoming, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.